Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

May 11, 2020Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 11, 2020, 2:58 PM MDT for Montrose County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2020, 2:58 PM MDT (20:58 UTC)
Expired
May 11, 2020, 3:30 PM MDT
In force
32 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montrose County, CO

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:40 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 11, 1:40 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
140 PM MDT Mon May 11 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 1249 PM MDT Mon May 11 2020

Clearing has commenced across the western half of the forecast area
and storms have developed in response to the surface heating. The
subtropical moisture surge and recent rainfall has resulted in
fairly high PWAT values on the order of 0.50 to 0.75 inches. The
persistent westerly flow aloft has kept steep lapse rates over the
region. This combination has resulted in CAPE around 500-1000 J/kg,
and perhaps a touch higher in spots. The effective bulk shear
around 30-40 kt could also enhance and sustain updrafts. The one
thing inhibited by the moisture will be the DCAPE, which has been
trending downward. This may be compensated by more instability so
strong wind gusts are still possible with these storms. Small hail
and brief moderate to heavy rainfall is possible as well with the
stronger cells. The high-res models continue to show a few weak
helicity tracks and high wind gusts across the western half of the
area, which supports the strong storm potential through early
evening. Showers and storms will drift eastward this afternoon
and into the evening before dissipating or crossing the Divide
around midnight. Storms will likely weaken this evening as
surface heating decreases and they move into areas with less
instability. Although the models vary on how much CAPE will reside
across the eastern half of the cwa this evening. There is still
quite a bit of cloud cover, but a few strong storms in this area
can not be ruled out.

Tomorrow the flow aloft will transition to the southwest, which will
start to advect dry air into the region. A modest upper low moving
over the Pacific Northwest will tighten the pressure gradient
through Wednesday. Models are really hinting at drying surface
conditions tomorrow. In fact, the NAM which normally has a moist
bias is showing fairly low RHs in the afternoon mainly across the
western half of the area with high temperatures in the 70s and 80s
and dew points in the teens and 20s. Have trended the forecast RH
values towards the HRRR, not the exact values, which has
preformed better during these really dry afternoons. Low RHs along
with gusts upwards of 25 to 35 mph will contribute to critical
fire weather conditions. The one uncertainty is that recent
rainfall may have dampened the fuels causing them to become less
critical temporarily. Given that the lower valleys have not and
might not receive much measurable rain fuels may be plenty dry for
ignition and spread. Therefore the Fire Weather Watch has been
upgraded to a Red Flag Warning for tomorrow afternoon in just
about the same zones that have been reaching critical criteria for
the past few weeks.

.LONG TERM...(Wednesday through Monday)
Issued at 1249 PM MDT Mon May 11 2020

Southwest flow aloft will persist on Wednesday as the Pacific low
gradually progresses inland across the Pacific Northwest. Critical
fire weather conditions will once again be possible across
portions of southwest and west-central Colorado Wednesday
afternoon and evening as the gradient remains tight with surface
wind gusts of 25 MPH or higher likely. Partly to mostly sunny
skies will prevail across the south while increased clouds and
isolated to scattered showers will be possible north of I-70. This
will be due to the arrival of a weak embedded shortwave ejected
out ahead of the Pacific low which will brush the northern tier of
the forecast area Wednesday afternoon and evening. The Pacific low
will slowly push across the Intermountain West late in the week.
As a result the potential for showers will increase Thursday and
Friday, again favoring northeast Utah and northwest Colorado. The
now open wave trough will be centered directly to our north Friday
afternoon and evening before lifting northeast early Saturday.
This will lead to an overall downturn in shower and thunderstorm
activity, though Saturday afternoon could still be active along
the Continental Divide before the trough lifts towards the
Northern Plains.

Generally dry conditions are expected Sunday and into Monday as
high pressure attempts to build over the Southern Plains while
another Pacific low elongates off the western CONUS. This will
leave eastern Utah and western Colorado under the influence of
mild southwest flow aloft. Temperatures will warm to well above
seasonal normals in response with a potential return of critical
fire weather conditions to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1112 AM MDT Mon May 11 2020

The first wave of showers remains centered over northwest and
west-central Colorado late this morning. Heavier cloud cover has
dissipated to the west which has allowed showers to redevelop over
southeast Utah. Scattered showers and thunderstorms will continue
throughout the day before activity diminishes from west to east
after 00Z this evening. Strong outflow winds to 40 knots will be
possible as well as brief heavy rainfall. Expect MVFR/IFR CIGS/VIS
in heavier showers and storms. VFR conditions will return to the
region overnight and continuing on Tuesday.

&&

.FIRE WEATHER...
Issued at 1249 PM MDT Mon May 11 2020

As flow turns southwesterly we warm a few degrees and mix into
higher winds aloft tomorrow afternoon. These gusty winds will mix
down to the surface likely creating critical fire weather
conditions tomorrow afternoon and evening across low elevation
southwestern/west-central Colorado. Therefore the watch has been
upgraded to a Red Flag Warning for the lower elevation zones
across western/southwestern Colorado. Near-critical conditions
are possible again Wednesday, but flow turns more westerly and
afternoon RHs are expected to remain fairly marginal with some
moisture passing through the region.

Early next week still continues to show the potential for multiple
days of elevated fire weather conditions. Stay tuned for future
updates as we get closer.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Tuesday for COZ203-207-
     290-292.

UT...&&

SHORT TERM...KJS
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 11, 5:05 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MDT Mon May 11 2020

COZ001>014-017>023-UTZ022>025-027>029-121115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MDT Mon May 11 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread convection is expected today with some stronger storms
likely this afternoon and evening. Gusty winds and heavy rain are
expected to impact western Colorado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry air is expected to move in to lower elevations of the western
CWA along with gusty winds leading to elevated fire weather
concerns Tuesday and potentially Wednesday. Daily chances for
showers start Wednesday afternoon favoring northern portions of
the forecast area through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however spotters are
encouraged to relay rainfall amounts, any observed flooding, hail,
or gusty winds to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, May 11, 1:03 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
103 PM MDT Mon May 11 2020

UTZ024-111945-
Eastern Uinta Basin UT-
103 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 145
PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Randlett.

This includes U.S. Highway 40 in Utah between mile markers 123 and
135.

LAT...LON 4020 10987 4038 10981 4031 10926 4005 10935
TIME...MOT...LOC 1903Z 284DEG 20KT 4028 10976

NL
Special weather statement, May 11, 1:20 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
120 PM MDT Mon May 11 2020

UTZ024-025-112000-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
120 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 200
PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Fort Duchesne, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Uintah
County.

LAT...LON 3999 10984 4017 10979 4014 10936 3988 10943
TIME...MOT...LOC 1920Z 281DEG 13KT 4007 10973

NL
Special weather statement, May 11, 1:45 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
145 PM MDT Mon May 11 2020

COZ009-011-112030-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
145 PM MDT Mon May 11 2020

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delta, or 27 miles northwest of Montrose, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Delta, Orchard City, Olathe, Eckert, Cory and Austin.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 58 and 82.
 Colorado 65 between mile markers 1 and 8.
 Colorado 92 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 10829 3892 10821 3885 10783 3860 10796
TIME...MOT...LOC 1945Z 291DEG 16KT 3881 10815

NL
Special weather statement, May 11, 2:11 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
211 PM MDT Mon May 11 2020

COZ001-UTZ024-025-112100-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Tavaputs Plateau UT-
211 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO BLANCO AND EAST
CENTRAL UINTAH COUNTIES UNTIL 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Dinosaur, or 29 miles south of Vernal, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Rio
Blanco and east central Uintah Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 10953 4014 10947 4008 10894 3982 10902
TIME...MOT...LOC 2011Z 283DEG 19KT 4004 10941

NL
Special weather statement, May 11, 2:25 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
225 PM MDT Mon May 11 2020

COZ011-014-017-112115-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
225 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELTA AND NORTH
CENTRAL MONTROSE COUNTIES UNTIL 315 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Olathe, or 15 miles northwest of Montrose, moving southeast at 13
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Delta and Olathe.

This includes U.S. Highway 50 in Colorado between mile markers 73 and
88.

LAT...LON 3860 10818 3873 10810 3869 10783 3849 10796
TIME...MOT...LOC 2023Z 295DEG 10KT 3863 10807

KJS
Local storm report, May 11, 2:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HEAVY RAIN       5 ENE CATTLE CREEK      39.49N 107.16W
05/11/2020  M0.53 INCH       GARFIELD           CO   PUBLIC

            VIA FACEBOOK.

&&

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:00 AM MDTFire Weather WatchGJTDelta, Dolores, Garfield, La Plata, Mesa, Montezuma and 3 more7 hr
May 11, 11:05 AM MDTRed Flag WarningGJTDelta, Dolores, Garfield, La Plata, Mesa, Montezuma and 3 more34 hr
May 11, 1:45 PM MDTSpecial Weather StatementGJTDelta45 min
May 11, 2:25 PM MDTSpecial Weather StatementGJTDelta50 min
May 11, 2:32 PM MDTSevere Thunderstorm WarningGJTDelta, Montrose28 min
May 11, 4:15 PM MDTSpecial Weather StatementGJTMesa45 min
May 11, 4:24 PM MDTSevere Thunderstorm WarningGJTGarfield, Mesa36 min
May 11, 4:57 PM MDTSevere Thunderstorm WarningGJTMesa33 min
May 11, 5:22 PM MDTSpecial Weather StatementGJTMesa38 min
May 11, 5:30 PM MDTSpecial Weather StatementGJTDelta30 min
May 11, 1:03 PM MDTSpecial Weather StatementGJTUintah42 min
May 11, 1:20 PM MDTSpecial Weather StatementGJTUintah40 min
May 11, 2:11 PM MDTSpecial Weather StatementGJTUintah49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.